Back to Ask the Diabetes Team Ask the Diabetes Team

From Everett, Washington, USA:

My boyfriend, who has had typeá1 diabetes for about a year and a half, is taking Ultralente with Humalog. His morning blood sugars are usually about 100-120 mg/dl [5.5-6.6 mmol/L], but for past two months, every other bottle of Ultralente (purchased at three different pharmacies) results in a fasting sugar of over 220 mg/dl [12.2 mmol/L]. He's consistent with his diet and matches his carb intake with his Humalog. What are possible factors? Is the insulin? Is there such thing as a "bad batch" of insulin? Is there an independent lab where the potency can be tested? (We're skeptical of the manufacturer.)


It may not be the insulin. In a significant percentage of individuals (25-30%), a single daily dose of Ultralente insulin does not adequately cover the early morning surge in blood sugars caused by the surge of hormones which antagonize insulin (the dawn phenomenon). NPH insulin is helpful because it can be administered to allow the peak effect of the insulin match the time when the insulin resistance is greatest, in the early morning.

Another issue related to Ultralente is that human Ultralente has a shorter duration than animal Ultralente, so I give Ultralente on a twice a day schedule. Your boyfriend may want to talk with his physician about these issues. He may end up changing his dose or switching to NPH insulin.


[Editor's comment:

Since the high morning numbers do not appear to be consistent, your boyfriend may be experiencing intermittent episodes of the dawn phenomenon, which can be documented by checking some blood sugars around 3-5 am.

We all have seen "bad batches of insulin", but, given the fact that this insulin was purchased at three different pharmacies, this is unlikely to be the cause. However, there are possibilities.

Unopened vials of insulin should be stored in the refrigerator and can be kept until the expiration date. Opened vials can be kept at room temperature (that is, not in extreme heat or cold), but should be discarded after they have been open for about a month (or sooner if there is a radical change in blood glucose readings).

What you did not mention was whether or not this problem occurs with the entire vial of just the first few doses. Since Ultralente needs to be re-suspended prior to injecting and can be difficult to mix, it is possible that some of variation in blood sugars may be the result of inadequate mixing. SS]

Original posting 20 Jun 2001
Posted to Daily Care and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.